Except that we know infinitely more about fentanyl and it analogues now than they knew about ricin in the early 1980's.I remember back in ‘84 while sitting in a Paramedic Base Station meeting. The MD (Stanford no less), made the statement that Ricin “wasn’t a threat and the stories about it are bull ****...”
Glad I listened to the LE and Intel guys...
Could be an opportunity for a Narcan-eluting steering wheel.All of the stories that you hear of people being exposed to or OD'd from Fentanyl from steering wheels of cars sold at police auctions that were confiscated from drug dealers are funny.
If that was true then the dealers would have died, the cops that drove the cars would have died, the people at the auction lots would have died (or overdosed), not just the person who bought it at the end of the chain.
despite what PD does, and even what some FDs do, filling ill is not criteria for narcan administration. Even passing out doesn't mean you should be narcanned. And then there is this:When Fire Rescue arrived on the scene, two firefighters reportedly began to feel ill as well, and one of them had to be given Narcan. Brennan Dowling, 30, one of the people in the van, also eventually began to feel ill.
that's not entirely accurate, and is probably leading to more panic attacks among LEO than actual overdoses. Yes, it can be absorbed through the skin, but tends not to be when in powder form (think fent patches and such). Liquids much more easily. However, you can't inhale liquids (ok, you can, if it evaporates, and you hover over it breathing deeply, and the room is small, and the windows aren't close... but in general, 10 minutes of being near it isn't isn't to cause this). Further, inhaling the powder is not like aerosolizing the fentanyl. it's not like a speck of fent is going to make you stop breathing (but I wouldn't recommend snorting it).The Drug Enforcement Administration said Fentanyl is a powerful synthetic opioid that is almost 50 times stronger than heroin. Fentanyl can be absorbed through the skin, or you can accidentally inhale it.
There are plenty of reasons to avoid morphine when other (cleaner) opioids are an option, but I don't think fear of inducing seizures is a good one. Seizures are an extremely rare side effect and I believe have only ever been demonstrated with very high doses (general anesthetic doses) of morphine. Take a look: The Epilepsy Foundation's Position on Opioids Causing seizures with morphine is probably roughly analogous to causing chest rigidity with fentanyl, in terms of the causes and the risk.Have any other providers experienced push-back from their patients not wanting to receive Fentanyl? I have and it’s a adifficult situation when you’re providing aeromedical transport and want to avoid Morphine due to its pro-convulsant effects. I struggle with the ethics of this one as I’ve seen providers ask their patients if ‘they want something for the pain’ to avoid saying the word Fentanyl and dealing with the public’s low-quality understanding of the drug. Ironically, since most people mispronounce the name as Fen-ta-nOl not Fen-ta-nYl, if you say it correctly patients they seem to assume it’s a different albeit related drug.
I likes propyfol, having had 3 lower borescopes and having an upper later this month. What I don't like is it seems to take forever to clear out, once awake. I feel wiped out for 6 hours after the procedure, although I wake up feeling pretty good, no effects then. An hour later, ZZZZZZzzzzzzzz.There are plenty of reasons to avoid morphine when other (cleaner) opioids are an option, but I don't think fear of inducing seizures is a good one. Seizures are an extremely rare side effect and I believe have only ever been demonstrated with very high doses (general anesthetic doses) of morphine. Take a look: The Epilepsy Foundation's Position on Opioids Causing seizures with morphine is probably roughly analogous to causing chest rigidity with fentanyl, in terms of the causes and the risk.
However, I don't see any moral dilemma whatsoever with substituting morphine for fentanyl if the patient wishes to avoid fentanyl, even if fentanyl is an objectively superior drug for most uses, and even if the patient's concerns are unfounded. That's what patient autonomy is all about.
I also don't see any dilemma with just avoiding use of the word "fentanyl". I rarely tell a patient in pain what I'm giving them (unless they ask, of course, but they usually don't), I just say "I've got some IV pain medicine for you, this should work pretty quickly". Also, when I do pre-ops for patients planning to undergo deep sedation or general anesthesia, I never mention the names of any of the multiple drugs the patient is going to receive. So As long as you aren't giving them something that they've explicitly said they don't want, I don't see a problem with giving them "an IV pain medicine" that is routinely used and known to be safe and effective.
I don't remember ever seeing someone express concern over IV fentanyl, but I've heard plenty of people comment on propofol. "Are you gonna use that Michael Jackson drug on me during my colonoscopy?" is something I've heard many times. Sometimes they are just trying to be funny, but sometimes they are legitimately concerned. I always say something like "Yep. It's an excellent drug and it is very safe when you are having it given by and being closely monitored by a properly trained clinician. Unfortunately, that wasn't the case for Michael Jackson, but we're going to take much better care of you than his doctor did him". Maybe you could come up with a similar line to say when people express concern over fentanyl.